Thunderstorm Wind, Russell
- When
- July 3, 7:42 PM CST to 7:43 PM CST
- Where
- Russell County, 2.44 mi WSW of Oswichee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.270, -85.040
Several trees uprooted along Highway 18.
A weak upper level impulse propagated westward across Central Alabama within a deep easterly flow pattern over the Southeast States. A line of thunderstorms moved out of Georgia into into east Alabama producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A weak upper level impulse propagated westward across Central Alabama within a deep easterly flow pattern over the Southeast States. A line of thunderstorms moved out of Georgia into into east Alabama producing isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 3, 5:52 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 652 PM CDT Tue Jul 3 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Rest of Afternoon through July 4th. --Typical diurnally-driven showers and t'storms alongside summertime mugginess expected-- Spotty showers and storms remain possible through the rest of the afternoon and into this evening given the existing cumulus field and a few surface boundaries + outflow from inland-moving coastal convection from GA/FL. There is also a weakly-organized thunderstorm complex in East Georgia, and deep easterly flow aided by an upper low off the GA/FL coastline will assist in some outflow propagation into East Alabama around mid/late-evening, where a few shower/storm cells could develop. Most areas will be rain-free (but muggy), though. Lows overnight will be in the low 70s, a touch warmer in the urban corridors. There may be a few patches of 'light' fog. For the 4th of July, the upper low off the Southeast coast will drift westward, keeping us in a deep easterly flow. Diurnal convection is expected, with a bit more coverage per global models and high-res such as the HREF/ARW/NMM. Upper-level flow will be a bit 'stronger' on Wednesday as the low drifts closer, but bulk shear values are forecast to top at about 25-knots. Instability will fall in the 'strong' category, with weak/poor lapse rates. So, the forecast will call for general summertime storms with perhaps a couple on the strong side. While a few cells will probably linger post-sunset, overall coverage is expected to decrease in time for evening fireworks. Afternoon highs will be in the low 90s with low 70s dew points holding on. Max heat index values will be between 100-105 for some locations, but 95-100 for most. 89^GSatterwhite .LONG TERM... Thursday through Monday. The shearing out upper low will continue to push off to the west on Thursday. Best rain chances will shift to the far northern/western counties where the best moisture and possibly a weak convergence zone will be. Models are trending towards bringing in some drier air aloft and a less unstable air mass into at least the east-central counties which could suppress activity in these areas. Meanwhile a shortwave trough and potent low pressure system will be moving across Hudson Bay into northern Quebec, while another trough amplifies over the eastern Pacific. This will cause the core of the ridge to retrograde to the western CONUS, with a weak trough/weakness over the eastern CONUS and northerly flow aloft over Central Alabama. A cold front will begin to sink southward into the Ohio Valley Friday, with moisture pooling ahead of it. This will cause increasing rain chances across our northern counties Friday afternoon/evening. Will have to keep an eye out for any MCS development to our north, but at this time mid-level lapse rates do not appear sufficient for anything too strong. PoPs were increased for the weekend as the cold front moves into and stalls over the area with high PWATs. Heavy rainfall may be possible wherever the cold front stalls. Dry air aloft will try to push into North Alabama Saturday night/Sunday, but models have not been consistent regarding if it will make it into our northern counties or not. The ridge looks to build back to the east by the beginning of next week, resulting in a return to easterly flow. 32/Davis && .AVIATION... 00Z TAF Discussion. Generally a VFR forecast this period, with a few wrinkles. One outflow was producing a few showers near BHM and added a VCSH for the initial few hours. Another larger boundary was located in southern Georgia and will inch close to TOI before dissipating. Added a mention of VCSH from 03-06z. Some mixing took place today and overall moisture was slightly down from previous days. Easterly flow will bring in several waves the next few days and shower/storm chances increase enough to have a small mention as PROB30. There most likely will be some patchy fog around Central Alabama but should not be widespread enough for any mention. Will monitor this through the evening hours for any updates. Otherwise, scattered cumulus and some convective blowoff around. Winds easterly around 8kts by Wednesday afternoon. 75 && .FIRE WEATHER... Isolated to scattered showers and storms expected each day this week. Although, today appears to be the driest, with the least amount of coverage. Light fog will be possible each morning, but will depend on the previous day's rainfall. Minimum relative humidity values stay higher than 50 percent all week. Winds remain east to southeast at 5 to 10 MPH in the daytime and light overnight. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 91 70 90 69 / 10 30 20 40 20 Anniston 73 90 71 89 70 / 20 40 20 30 20 Birmingham 74 92 72 90 71 / 10 40 20 30 20 Tuscaloosa 75 94 73 92 72 / 10 40 20 40 20 Calera 73 91 71 89 70 / 10 40 30 20 20 Auburn 72 88 70 87 70 / 30 40 30 20 10 Montgomery 74 93 72 90 71 / 20 40 30 20 10 Troy 72 90 71 88 71 / 30 40 30 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 513 AM CDT Tue Jul 3 2018 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 513 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT TUE JUL 3 2018
ALZ048-040230-
Russell AL-
836 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL COUNTY UNTIL
930 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cusseta, moving west at 30 mph.
Wind gusts in excess of 40 mph will be possible with this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8511
3206 8519 3210 8522 3235 8523 3234 8501
3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0135Z 094DEG 25KT 3223 8477
89^GSatterwhiteThe Maxwell AFB radar (KMXX), 76 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees uprooted along Highway 18.
Several trees uprooted including a tree on a house.
Several trees uprooted along Hunter Ridge Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774595, 774596, 774597.